OSA's Digital Library

Journal of the Optical Society of America

Journal of the Optical Society of America

  • Vol. 71, Iss. 4 — Apr. 1, 1981
  • pp: 460–468

Relationship between radiative-transport theory and Maxwell’s equations in dielectric media

Ronald L. Fante  »View Author Affiliations


JOSA, Vol. 71, Issue 4, pp. 460-468 (1981)
http://dx.doi.org/10.1364/JOSA.71.000460


View Full Text Article

Acrobat PDF (945 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The relationship between Maxwell’s equations and radiative-transport theory is studied for isotropic, nondispersive media that have arbitrary permittivity variations. It is demonstrated that the postulates of transport theory are consistent with Maxwell’s equations if the characteristics of the medium and the fields are such that the field-correlation tensor possesses certain properties and if the relative permittivity fluctuations in the medium are small in comparison with unity and have correlation lengths that satisfy appropriate requirements.

© 1981 Optical Society of America

Citation
Ronald L. Fante, "Relationship between radiative-transport theory and Maxwell’s equations in dielectric media," J. Opt. Soc. Am. 71, 460-468 (1981)
http://www.opticsinfobase.org/josa/abstract.cfm?URI=josa-71-4-460


Sort:  Author  |  Year  |  Journal  |  Reset

References

  1. A. Ishimaru, "Theory and application of wave propagation and scattering in random media," Proc. IEEE 65, 1030–1061 (1977).
  2. A. Ishimaru, Wave Propagation and Scattering in Random Media (Academic, New York, 1978).
  3. L. S. Dolin, Radiats. Fiz. 7, 380–391 (1964).
  4. V. I. Tatarskii, The Effect of the Turbulent Atmosphere on Wave Propagation (National Technical Information Service, Spring-field, Va., 1971).
  5. Y. N. Barabanenkovet al., "Application of the theory of multiple scattering of waves to the derivation of the radiation transfer equation for a statistically inhomogeneous medium," Radiophys. Quantum Electron. 15, 1852–1860 (1972).
  6. K. M. Watson, "Multiple scattering of electromagnetic waves in an underdense plasma," J. Math. Phys. 10, 688–702 (1969).
  7. D. Bugnolo, "Radio star scintillation and multiple scattering in the ionosphere," IRE Trans. Antennas Propag. AP-9, 89–96 (1961).
  8. P. Stott, "A transport theory for multiple scattering of electro-magnetic waves by a turbulent plasma," J. Phys. A 1, 675–689 (1968).
  9. R. Fante, "Propagation of electromagnetic waves through a turbulent plasma using transport theory," IEEE Trans. Antennas Propag. AP-21, 750–755 (1973).
  10. A. Walther, "Radiometry and coherence," J. Opt. Soc. Am. 58, 1256–1259 (1968).
  11. A. Friberg, in Proceedings of the Fourth Rochester Conference on Coherence and Quantum Optics, L. Mandel and E. Wolf, eds. (Plenum, New York, 1978).
  12. E. Collett, J. Foley, and E. Wolf, "On an investigation of Tatarskii into the relationship between coherence new theory of radiative energy transfer in free electromagnetic fields," J. Opt. Soc. Am. 67, 465–467 (1977).
  13. E. Wolf, "New theory of radiative energy transfer in free electromagnetic fields," Phys. Rev. D 13, 869–886 (1976).
  14. E. Wolf, "Coherence and radiometry," J. Opt. Soc. Am. 68, 6–17 (1978).
  15. M. Zubairy and E. Wolf, "Exact equations for radiative transfer for energy and momentum in free electromagnetic fields," Opt. Commun. 20, 321–324 (1977).
  16. J. Startton, Electromagnetic Theory (McGraw-Hill, New York, 1941).
  17. The condition in Eq. (25) places a restriction on the size and rate of variance of the permittivity. For further discussion see Appendix 3 and J. Strohbehn and S. Clifford, "Polarization and angle of arrival fluctuations for a plane wave propagated through a turbulent medium," IEEE Trans. Antennas Propag. AP-15, 416–421 (1967).
  18. S. Chandrasekhar, Radiative Transfer (Dover, New York, 1960).
  19. E. Novikov, "Functionals and the method of random forces in the theory of turbulence," Sov. Phys. JETP 20, 1290–1294 (1965).
  20. K. Furutsu, "On the statistical theory of electromagnetic waves in a fluctuating medium," J. Res. Nat. Bur. Stand. 67D, 303–310 (1963).
  21. V. Tatarskii, The Effect of the Turbulent Atmosphere on Wave Propagation (National Technical Information Service, Spring-field, Va., 1971), Sec. 60.
  22. The proof holds also for media in which B(r,ŕ″) is a slowly varying function of R1 = (ŕ + ŕ″)/2 but depends arbitrarily on ρ = (ŕ - ŕ″).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited